zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Permanence and extinction for dispersal population systems. (English) Zbl 1073.34052
The system of differential equations $\dot{x}=f(t,x)$, $x\in\Bbb{R}^n$, is said to be {\it permanent} if there exists a compact set $K\subset \text{int}\,\Bbb{R}_+^n$ such that all solutions starting in $\text{int}\,\Bbb{R}_+^n$ ultimately enter and remain in $K$. The authors study the following predator-pray model in a patchy environment $$ \align \dot{x}_1&=x_1[b_1(t)-a_1(t)x_1-y\phi(t,x_1)]+ \sum_{j=1}^n(D_{1j}(t)x_j-D_{j1}(t)x_1),\\ \dot{x}_i&=x_i[b_i(t)-a_i(t)x_i]+ \sum_{j=1}^n(D_{ij}(t)x_j-D_{ji}(t)x_i),\ i=2,\ldots,n,\\ \dot{y}&=y[-d(t)+e(t)x_1\phi(t,x_1)-f(t)y], \endalign $$ where $x_i$ denotes the species $x$ in patch $i$; $d(t)>0$, $e(t)>0$, $b_i(t)>0$, $a_i(t)>0$, $D_{ij}(t)\ge 0$ are continuous $\omega$-periodic functions; $D_{ij}(t)$ is the dispersal coefficient of the species from patch $j$ to patch $i$, $D_{ii}(t)\equiv 0$; the predator functional response $x_1\phi(t,x_1)$ is bounded as $x_1\to\infty$, $\phi(t,x_1)\ge 0$, $\partial\phi(t,x_1)/\partial{x_1}\le0$ and $\partial(x_1\phi(t,x_1))/\partial{x_1}\ge0$. Necessary and sufficient conditions for the permanence of the above system are presented. Sufficient conditions for the permanence of the single-species system in the absence of a predator ($y=0$) is also obtained. The approach is based on the well-known properties of the periodic logistic model $\dot{z}=z(b(t)-a(t)z)$. The biological interpretion of the main results is given.

34D05Asymptotic stability of ODE
34C60Qualitative investigation and simulation of models (ODE)
92D25Population dynamics (general)
Full Text: DOI
[1] Allen, L. J. S.: Persistence and extinction in single-species reaction -- diffusion models. Bull. math. Biol. 45, 209-227 (1983) · Zbl 0543.92020
[2] Allen, L. J. S.: Persistence, extinction and critical patch number for island populations. J. math. Biol. 24, 617-625 (1987) · Zbl 0603.92019
[3] Cerri, R. D.; Fraser, D. F.: Predation and risk in foraging minnows: balancing conflicting demands. Amer. nat. 121, 552-561 (1983)
[4] Beretta, E.; Takeuchi, Y.: Global stability of single-species diffusion Volterra models with continuous time delays. Bull. math. Biol. 49, 431-448 (1987) · Zbl 0627.92021
[5] Beretta, E.; Takeuchi, Y.: Global asymptotic stability of Lotka -- Volterra diffusion models with continuous time delays. SIAM J. Appl. math. 48, 627-651 (1988) · Zbl 0661.92018
[6] Beretta, E.; Solimano, F.; Takeuchi, Y.: Global stability and periodic orbits for two patch predator -- prey diffusion delay models. Math. biosci. 85, 153-183 (1987) · Zbl 0634.92017
[7] Cui, J.; Chen, L.: The effect of diffusion on the time varying logistic population growth. Comput. math. Appl. 36, 1-9 (1998) · Zbl 0934.92025
[8] Cui, J.; Chen, L.: Permanence and extinction in logistic and Lotka -- Volterra systems with diffusion. J. math. Anal. appl. 258, 512-535 (2001) · Zbl 0985.34061
[9] Cushing, J. M.: Integro-differential equations and delay models in population dynamics. Lecture notes in biomath. 20 (1977) · Zbl 0363.92014
[10] Freedman, H. I.: Deterministic mathematical models in population ecology. (1980) · Zbl 0448.92023
[11] Freedman, H. I.; Moson, P.: Persistence definitions and their connections. Proc. amer. Math. soc. 109, 1025-1032 (1990) · Zbl 0695.34049
[12] Freedman, H. I.; Waltman, P.: Mathematical models of population interaction with dispersal. I. stability of two habitats with and without a predator. SIAM J. Math. 32, 631-648 (1977) · Zbl 0362.92006
[13] Freedman, H. I.: Single species migration in two habitats: persistence and extinction. Math. model. 8, 778-780 (1987)
[14] Freedman, H. I.; Takeuchi, Y.: Global stability and predator dynamics in a model of prey dispersal in a patchy environment. Nonlinear anal. TMA 13, 993-1002 (1989) · Zbl 0685.92018
[15] Hastings, A.: Spatial heterogeneity and the stability of predator prey systems. Theor. population biology 12, 37-48 (1977) · Zbl 0371.92016
[16] Johnson, M. L.; Gaines, M. S.: Evolution of dispersal: theoretical models and empirical tests using birds and mammals. Annu. rev. Ecol. syst. 21, 449-480 (1990)
[17] Johst, K.; Brandl, B.: Evolution of dispersal: the importance of the temporal order of reproduction and dispersal. Proc. roy. Soc. London ser. B 264, 23-30 (1997)
[18] Kuang, Y.; Takeuchi, Y.: Predator -- prey dynamics in models of prey dispersal in two-patch environments. Math. biosci. 120, 77-98 (1994) · Zbl 0793.92014
[19] Levin, S.: Dispersion and population interactions. Amer. nat. 108, 207-228 (1974)
[20] Levin, S.; Segel, L. A.: Hypothesis to explain the origin of planktonic patchiness. Nature 259, 659 (1976)
[21] Lu, Z.; Takeuchi, Y.: Global asymptotic behavior in single-species discrete diffusion systems. J. math. Biol. 32, 67-77 (1993) · Zbl 0799.92014
[22] Milinski, M.: The patch choice model: no alternative to balancing. Amer. nat. 125, 317-320 (1985)
[23] Milinski, M.; Heller, R.: Influence of a predator on the optimal foraging behaviour of stickbacks (Gasteropodus aculeatus L.). Nature (London) 275, 642-644 (1978)
[24] Murray, J. D.: Mathematical biology. (1993) · Zbl 0779.92001
[25] Skellam, J. G.: Random dispersal in theoretical populations. Biometrika 38, 196-218 (1951) · Zbl 0043.14401
[26] Smith, H. L.: Monotone dynamical systems, an introduction to the theory of competitive and cooperative systems. Math. surveys monogr. (1995) · Zbl 0821.34003
[27] Takeuchi, Y.: Global dynamical properties of Lotka -- Volterra systems. (1996) · Zbl 0844.34006
[28] Takeuchi, Y.: Global stability in generalized Lotka -- Volterra diffusion systems. J. math. Anal. appl. 116, 209-221 (1986) · Zbl 0595.92013
[29] Takeuchi, Y.: Diffusion effect on stability of Lotka -- Volterra model. Bull. math. Biol. 46, 585-601 (1986) · Zbl 0613.92025
[30] Takeuchi, Y.: Cooperative system theory and global stability of diffusion models. Acta appl. Math. 14, 49-57 (1989) · Zbl 0665.92017
[31] Takeuchi, Y.: Diffusion-mediated persistence in two-species competition Lotka -- Volterra model. Math. biosci. 95, 65-83 (1989) · Zbl 0671.92022
[32] Takeuchi, Y.: Conflict between the need to forage and the need to avoid competition: persistence of two-species model. Math. biosci. 99, 181-194 (1990) · Zbl 0703.92024
[33] Teng, Z.; Lu, Z.: The effect of dispersal on single-species nonautonomous dispersal models with delays. J. math. Biol. 42, 439-454 (2001) · Zbl 0986.92024
[34] Thieme, H. R.: Uniform persistence and permanence for non-autonomous semiflows in population biology. Math. biosci. 166, 173-201 (2000) · Zbl 0970.37061
[35] Vance, R. R.: The effect of dispersal on population stability in one-species, discrete space population growth models. Amer. nat. 123, 230-254 (1984)
[36] Wang, W.; Chen, L.: Global stability of a population dispersal in a two-patch environment. Dynam. systems appl. 6, 207-216 (1997) · Zbl 0892.92026
[37] Wang, W.; Fergola, P.; Tenneriello, C.: Global attractivity of periodic solutions of population models. J. math. Anal. appl. 211, 498-511 (1997) · Zbl 0879.92027
[38] Zhang, X.; Chen, L.; Neumann, A. U.: The stage-structured predator -- prey model and optimal harvesting policy. Math. biosci. 101, 139-153 (2000) · Zbl 0961.92037
[39] Zhao, X. -Q.: The qualitative analysis of N-species Lotka -- Volterra periodic competition systems. Math. comput. Modelling 15, 3-8 (1991) · Zbl 0756.34048